OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Advice Line

01646 651 979

overseas +44 1646 651 979

First bad attack in a long while

4 posts / 0 new
Last post
#1 Tue, 14/08/2018 - 12:09
andybyrne79
andybyrne79's picture
Offline
Last seen: 1 year 3 months ago
Joined: 14/08/2018 - 11:35

First bad attack in a long while

Hi,

I have just joined up as having my first bad attack in a long while, possibly around 8 years.

I was put on verapamil by my neurologist about 8 years ago, on the incremental path. I falsely believed my CH had gone away so I reduced them again and came off them completely.

Then about 4 years ago they came back (which I now know to be typical behaviour) so I went back to my GP and back on the verapamil, this time stopping at 160mg three times a day.

This seems to have stopped them occurring, until this morning, when I have just had such a bad attack that I have had to go out of work and sit in my car while it subsided. Lasted about 40 minutes.

My question is that is there a precedent of verapamil stopping working or having a reduced effectiveness over prolonged usage, or have I just been unlucky to have a bad attack today? My forehead also seemed to go red hot, which is a symptom I don't remember having before.

TIA

Andy Byrne

Thu, 16/08/2018 - 10:18
Val
Offline
Last seen: 10 hours 43 min ago
Joined: 21/03/2012 - 15:16

Hi Andy,  

It could just be a one off.  This year we've had quite a few people saying there bouts/cycles are longer and more painful than usual, probably because of the extremely hot weather.  Verapamil usually works well from one cycle to another.  Out of cycle you can taper off the verapamil until the next cycle.  You don't say what you use for the pain of attacks?  Do you have the injections and/or high flow oxygen?  Read this, it might be of h elp: https://ouchuk.org/basics

Val

Thu, 16/08/2018 - 12:33 (Reply to #2)
andybyrne79
andybyrne79's picture
Offline
Last seen: 1 year 3 months ago
Joined: 14/08/2018 - 11:35

Hi Val, thanks for the reply.

I hope it was a one off, it wasn't a pleasurable experience that's for sure, especially with the burning forehead.

When I first got diagnosed, they gave me the sumatriptan and delivered an oxygen cylinder. I only tried the sumatriptan once, as it gave me a bit of a weird sensation for ten minutes or so, like being a giddy drunk in the middle of the day!

I used the oxygen a few times, then had the gas people come and collect it when my attacks subsided.

Since I started having them again, I haven't used anything for the pain, as until the other day, the verapamil seems to have been doing its job. I was even considering dropping off them again until the attack.

Now I think I'll go on for a couple of months at least!

Andy

Andy Byrne

Fri, 17/08/2018 - 10:16
Val
Offline
Last seen: 10 hours 43 min ago
Joined: 21/03/2012 - 15:16

You should be able to call the oxygen company in your area [you are an existing customer] and get some oxygen.  The reaction to that first Imigran injection can happen, but with subesequent use it can diminish.  However, as always the choice is yours!  Hope this bout is on its way out. 

VAl. 

Login to add comments

Share This

© OUCH(uk) 2020 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 04339368